- Cancer 101 Pictures Slideshow
- Breast Cancer Slideshow
- Skin Cancer Slideshow
- Find a local Oncologist in your town
What is cancer fatigue?
Fatigue is often confused with tiredness. Tiredness happens to everyone -- it's a feeling you expect after certain activities or at the end of the day. Usually, you know why you are tired and a good night's sleep solves the problem.Fatigue is a daily lack of energy; it is excessive whole-body tiredness not relieved by sleep. It can last for a short time (a month or less) or stay around for longer (1-6 months or longer). Fatigue can prevent you from functioning normally and gets in the way of things you enjoy or need to do.
Cancer-related fatigue is one of the most common side effects of cancer and its treatment. It is not predictable by tumor type, treatment, or stage of illness. Usually, it comes on suddenly, does not result from activity or exertion, and is not relieved by rest or sleep. It is often described as "paralyzing" and may continue even after treatment is complete.
What Causes Cancer-Related Fatigue?
The exact reason for cancer-related fatigue is unknown. It may be related to the disease itself or its treatments.
The following cancer treatments are commonly associated with fatigue:
- Chemotherapy. Any chemotherapy drug may cause fatigue, but it may be a more common side effect of drugs such as vincristine, vinblastine, and cisplatin. Fatigue usually develops after several weeks of chemotherapy. In some, fatigue lasts a few days, while others say the problem persists throughout the course of treatment and even after the treatment is complete.
- Radiation therapy . Radiation can cause fatigue that increases over time. This can occur regardless of the treatment site. Fatigue usually lasts from 3 to 4 weeks after treatment stops, but can continue for up to 2 to 3 months.
- Combination therapy. More than one cancer treatment at the same time or one after the other increases the chances of developing fatigue.
- Bone marrow transplant. This aggressive form of treatment can cause fatigue that lasts up to one year.
- Biological therapy. In high amounts, the biological substances used can be toxic and lead to persistent fatigue.